05 Aug 2013, BioSpectrum Bureau , BioSpectrum
Singapore: US-based Nexus Pharmaceuticals is voluntarily recalling two lots of Benztropine Mesylate injection, USP, 2 mg/2ml (1mg/ml) in 2 ml single dose vials due to the potential presence of visible particulate matter.
The product is manufactured by Allergy Laboratories and was distributed by Nexus Pharmaceuticals. This recall is being conducted at the user level.
The administration of particulate, if present in a parenteral drug, poses a potential safety risk to patients. Case reports suggest that sequelae of thromboembolism, some life-threatening (such as pulmonary emboli), may occur. There have also been reports in the literature of particulate possibly causing phlebitis, mechanical block of the capillaries or arterioles, activation of platelets, subsequent generation of microthrombi, and emboli.
Patients with preexisting condition of trauma or other medical condition that adversely affects the microvascular blood supply are at an increased risk. Administration of a particulate can also lead to formation of granulomas, which represent a protective local inflammatory response to the foreign material and are typically non-serious.
The defect discovered in the product was noted as visible particulate using higher magnification. Benztropine Mesylate is used as an adjunct in the therapy of all forms of Parkinsons. It is also useful in the control of extrapyramidal disorders due to neuroleptic drugs, except tardive dyskinesia.